Iowa, 2021

Flash Flood in Iowa, July 11, 2021

July 11, 2021 · NWS DVN · 1 event in 1 county or zone

A stalled storm system centered near Galesburg Illinois brought several rounds of showers and embedded thunderstorms to eastern Iowa through the day. These showers and thunderstorms were slow moving westward across the area and were efficient rainfall producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A stalled storm system centered near Galesburg Illinois brought several rounds of showers and embedded thunderstorms to eastern Iowa through the day. These showers and thunderstorms were slow moving westward across the area and were efficient rainfall producers. Trained spotters reported 1 to 3 inches of rain in Van Buren County that led to flash flooding during the late morning and early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 5:14 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 5:14 AM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
614 AM CDT Sun Jul 11 2021

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 312 AM CDT Sun Jul 11 2021

Early this morning light to moderate rain was scattered in nature
mainly along and east of the Mississippi River. These showers
were moving west towards our area. This showers were located under
a stalled out upper level and surface low that was located just
south of Galesburg. This pattern is expected to continue today as
the upper level low is forecast to remain across our area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 312 AM CDT Sun Jul 11 2021

Key messages:

1. More of the same today with upper level wave still entrenched
across the area. 2. Showers will be scattered in nature

Discussion:

With cutoff low located across the area, chances for rain are tied
to the next vort max that pinwheels into the area. Synoptic models
agree that the next vortmax will move northwest into the area
later this afternoon and into the evening. Most CAMs have the rain
south and east of a line from Mineral Point, WI to Tama, Iowa. The
FV3 has been a little further north and west with its rainfall.
The location of the vortmaxes in the GFS would support a more
north and west axis of rain. With the differences in the guidance
decided to keep chc to schc pops across the whole CWA. There will
be dry times, and wet times. This pattern will continue through
the short term and into the beginning of the long term. This means
off and on chances for rain. Thunder will be possible, especially
during the day today, however for the most part, expect showers.

Temperatures will be cooler again today with the low in the area,
With 70 forecast at MLI today, and 68 for a record cold high, we
will be close to that record. If there are more breaks in the
clouds than expected, then we may see slightly warmer temps than
forecast. Most areas will see less than a couple tenths of an inch
of rain. A band of more consistent rain is expected, especially
from RFD to BRL. This area could see up to an inch. With the
lighter nature of the rain, little to no impacts are expected
from the rain today.

.LONG TERM...(Monday through Saturday)
ISSUED AT 312 AM CDT Sun Jul 11 2021

Key messages:

1. Upper level low remains in place across the area, bringing near
daily chances of rain and storms.

2. Low moves out of the area Tuesday into Wednesday, however flow
becomes NW and a series of waves are expected to affect the area
with potential showers and storms.

Discussion:

Guidance is in good agreement with the momentum fields as the
upper level low is finally ejected out of the area later on the
day Monday as another wave approaches from the west. Monday looks
to be the same as Sunday with less precip as the overall vort
advection around the upper low is limited. Cloud cover may begin
to break as well as temps begin to warm up as well.

It doesn't take long for a wave train in the NW flow to begin
affecting the area. Temps will warm up into the 80s as dewpoints
in the upper 60s to 70s move into the area. A more summer like
storm pattern will affect the area with each wave leading to
afternoon storms that evolve into nocturnal MCSs. The first one
could be Wednesday morning. A more robust one is forecast for
Thursday. Then the surface boundary stalls south of the area and
daily storms look likely to end the week. Towards the end of the
period, heavy rain chances look to increase across the area as
well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 612 AM CDT Sun Jul 11 2021

Stagnant upper level low will make for a challenging TAF. Radar
and surface obs are showing rain showers and low clouds rotating
across the area with the low, which were producing a mix of MVFR
to even LIFR conditions. These conditions are forecast to remain
in place for the duration of the period, especially for KMLI/KBRL
which are closer to the low. Winds will remain out of the
northeast around 10 knots with gusts near 20 knots this afternoon.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...Speck
Hazardous weather outlook, Jul 11, 2:19 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
319 AM CDT Sun Jul 11 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
319 AM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered showers are expected today and tonight across the area.
Isolated lightning strikes are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Near daily chances for thunderstorms are expected across the area.
Later in the week the threat for heavy rainfall and strong
thunderstorms return. At this time it is too soon to tell if there
will be severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 11, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     HEAVY RAIN       3 ESE KEOSAUQUA         40.72N 91.92W
07/11/2021  M3.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            TOTAL SINCE 9 PM LAST NIGHT.

&&

DC
Local storm report, Jul 11, 9:43 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY RAIN       3 W MOUNT STERLING      40.62N 92.00W
07/11/2021  M1.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            SINCE 530.

&&

DC
Special weather statement, Jul 11, 10:16 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1116 AM CDT Sun Jul 11 2021

ILC067-111745-
Hancock-
1116 AM CDT Sun Jul 11 2021

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHERN HANCOCK COUNTY
UNTIL 1245 PM CDT...

At 1113 AM CDT, radar indicated heavy rain from thunderstorms falling
near Hamilton, or near Keokuk, moving northwest at 10 mph.

Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Augusta, Bowen, West Point,
Denver, Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell, Hancock
County Fairgrounds and Camp Eastman.

Torrential rainfall is also occurring with these repeating showers
and storms, with rainfall rates between 1 to 2 inches per hour.
Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4020 9150 4021 9151 4024 9151 4026 9149
      4028 9149 4035 9146 4038 9141 4040 9137
      4045 9138 4049 9137 4051 9126 4027 9091
      4021 9091 4019 9115
TIME...MOT...LOC 1613Z 167DEG 7KT 4035 9129

Gunkel

The radar

The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Van Buren

When
July 11, 10:30 AM CST to 2:00 PM CST
Where
Van Buren County, 1.26 mi WSW of Bonaparte to 0.87 mi SE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.690, -91.800

The Emergency Manager reports water flowing over a gravel road from nearby fields. When the water receded, piled up debris was left on the road .

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972505.